Alert archive / Arkansas / Tornado Warnings in 2001
Tornado Warning 17, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at May 20, 2001, 12:08 PM CDT for Cleburne County, White County, Arkansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 12:08 PM CDT (17:08 UTC)
- Expired
- May 20, 2001, 12:50 PM CDT
- In force
- 42 min
- Issued by
- NWS Little Rock, AR
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cleburne County, AR, White County, AR
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 12:10 PM CDT | Thunderstorm Wind 50 E | Rose Bud, AR | Thunderstorm winds downed a large tree. |
| May 20, 12:26 PM CDT | Thunderstorm Wind 50 E | Pangburn, AR | Numerous trees were blown down in Pangburn. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLZK 201709
TORLIT
ARC023-145-201750-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1208 PM CDT SUN MAY 20 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* TORNADO WARNING FOR...
CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS
WHITE COUNTY IN CENTRAL ARKANSAS
* UNTIL 1250 PM CDT
* AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO NEAR ROSE BUD...OR ABOUT 13 MILES SOUTH OF HEBER SPRINGS...
MOVING NORTHEAST AT 50 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
LETONA AROUND 1220 PM CDT
PANGBURN AROUND 1225 PM CDT
&&
A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3560 9180 3547 9205 3537 9222 3536 9210
3524 9210 3531 9192 3550 9150 3554 9179
$$
46What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 20, 4:00 AM CDT, 8 hours 8 minutes earlier.
Area forecast discussion, May 20, 4:00 AM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 400 AM CDT SUN MAY 20 2001 MCS MOVING INTO WESTERN ARKANSAS EARLY THIS MORNING IS WEAKENING AND APPEARS TO BE DISSIPATING ON SATELLITE. UNDOUBTEDLY, THIS WILL LEAVE SOME BOUNDARIES AROUND FOR NEW THUNDERSTORMS TO DEVELOP ON THIS AFTERNOON. LINE OF THUNDERSTORMS IN SOUTHWESTERN OKLAHOMA COULD REACH WESTERN PART OF CFA LATE THIS MORNING OR AROUND MIDDAY. UPPER WINDS ARE WEAK THIS MORNING BUT WILL INCREASE BY THIS AFTERNOON AS LOW LEVEL JET BEGINS TO DEVELOP OVER WESTERN ARKANSAS AND 500 MB WIND MAX APPROACHES FROM THE SOUTHWEST. WARM ADVECTION PATTERN SETS UP BY MIDDAY MOSTLY IN THE NORTHWEST. LOOKS LIKE NORTH AND NORTHWEST PARTS OF CWA WILL HAVE THE BEST THREAT OF SEVERE WEATHER TODAY INTO EARLY TONIGHT. WILL CARRY LIKELY POPS IN THAT AREA WITH CHANCE POPS ELSEWHERE. VORTICITY PATTERN WITH SHORT WAVES IS POSITIVELY TILTED AND MAY EVEN BE SHEARING. DUE TO THIS, HAVE HARD TIME SEEING MAJOR OUTBREAK OF SEVERE WEATHER IN CWA, BUT WITH HIGHLY UNSTABLE AIR IN PLACE THIS AFTERNOON ALONG WITH A BOUNDARY OR TWO AND INCREASING WIND DYNAMICS, COULD SEE A SUPERCELL OR TWO WITH ISOLATED SIGNIFICANT SEVERE HAIL, WIND, OR EVEN A TORNADO OR TWO. THUS, WILL KEEP MENTION OF SEVERE IN FORERCAST AND WILL PLAY UP SEVERE THREAT, ESPECIALLY SINCE AREA HAS HAD A LIGHT SEVERE WEATHER SPRING SO FAR. THREAT OF SEVERE CONTINUES TONIGHT AND COLD FRONT SHOULD MOVE INTO NORTHWEST, WITH A SQUALL LINE POSSIBLE WITH THAT. POPS WILL BE LIKELY TO CATEGORICAL TONIGHT, EXCEPT IN THE FAR SOUTHEAST, WHERE THUNDERSTORMS MAY HOLD OFF UNTIL MONDAY. WILL KEEP LIKELY POPS IN SOUTH AND EAST MONDAY, AND CONTINUE THREAT FOR SEVERE. ISOLATED SEVERE MAY CONTINUE EARLY IN THE MORNING, THEN NEW SEVERE STORMS MAY DEVELOP ALONG THE FRONT IN THE SOUTHEAST MONDAY AFTERNOON. LOOKS LIKE STRONG STORMS SHOULD BE OUT OF AREA BY EARLY MONDAY NIGHT. MAIN SHORT WAVE FROM PLAINS DOES NOT PASS AREA UNTIL TUESDAY MORNING, SO WILL KEEP CHANCE POPS FOR MONDAY IN REST OF FA AND KEEP SOME POPS IN FOR MONDAY NIGHT. PROBABLY LOOKING AT OVERRUNNING RAIN LATE MONDAY IN THE CENTRAL AND NORTH AND IN MOST OF THE AREA MONDAY NIGHT. LIKELY WILL SEE GOOD WARMING AGAIN TODAY, BUT CLOUD DEBRIS FROM CONVECTION WILL HOLD MINS DOWN A LITTLE FROM YESTERDAY. IF THUNDERSTORMS RAGE ACROSS THE CWA TONIGHT, THINK MOS WILL BE TOO HIGH ON MINS, BUT WILL NOT VENTURE TOO FAR FROM IT AS MAIN LINE OF STORMS MAY NOT ARRIVE UNTIL 12Z MONDAY OR LATER. WILL GO WITH LITTLE WARMING FOR MONDAY AND WILL GO CLOSER TO MAV MOS ON MAXES. .LIT...NONE
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:10 AM CDT | Severe Thunderstorm Warning | LZK | Polk, Scott | 65 min |
| May 20, 9:25 AM CDT | Severe Thunderstorm Warning | LZK | Logan | 65 min |
| May 20, 10:04 AM CDT | Severe Thunderstorm Warning | LZK | Yell | 56 min |
| May 20, 10:04 AM CDT | Severe Thunderstorm Warning | LZK | Johnson | 56 min |
| May 20, 11:52 AM CDT | Severe Thunderstorm Warning | LZK | Faulkner | 33 min |
| May 20, 12:03 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, White | 57 min |
| May 20, 12:23 PM CDT | Severe Thunderstorm Warning | LZK | Pulaski | 37 min |
| May 20, 12:29 PM CDT | Tornado Warning | LZK | Independence | 46 min |
| May 20, 12:46 PM CDT | Tornado Warning | LZK | White | 39 min |
| May 20, 1:05 PM CDT | Tornado Warning | LZK | Jackson | 40 min |
| May 20, 1:10 PM CDT | Tornado Warning | LZK | Woodruff | 55 min |
| May 20, 1:16 PM CDT | Severe Thunderstorm Warning | LZK | Prairie | 44 min |
| May 20, 5:30 PM CDT | Severe Thunderstorm Warning | LZK | Pope | 30 min |
| May 20, 5:50 PM CDT | Tornado Warning | LZK | Conway, Pope | 55 min |
| May 20, 6:18 PM CDT | Severe Thunderstorm Warning | LZK | Johnson | 42 min |
| May 20, 6:25 PM CDT | Tornado Warning | LZK | Faulkner | 55 min |
| May 20, 6:53 PM CDT | Tornado Warning | LZK | Johnson, Pope | 52 min |
Nearby
Tornado Warnings in Arkansas, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.